Appropriate order for diabetic + COPD + pneumonia?

Posted

Solumedrol (methylpredinisolone) 40 mg IV every 6 hours

What is the rationale for this drug? It's on our sim MAR and it just stands out to me as a little wacky. OR...I might just be a little wacky.

Thank you!

shortnorthstudent

shortnorthstudent

357 Posts

Sounds like a homework/lab prep work.

Have you looked up the drug? What does it do? What about your sim patient would suggest that a medication in that class would be appropriate? What should you be watching for particularly with this patient in regard to this class of meds?

Double-Helix, BSN, RN

Specializes in PICU, Sedation/Radiology, PACU. Has 11 years experience. 1 Article; 3,377 Posts

Did you research the drug? Start by looking it up in a drug book. Read the indications, uses, how the medication works, usually dosage and the contraindications.

Once you have that information, think about what is going on with your patient. Why might they need to take Solu-medrol? Is the dose safe?

You should be able to answer this question, at least partially, but using a drug book. Then, if you still have questions, come back and share what you learned and what you are wondering about.

Esme12, ASN, BSN, RN

Specializes in Critical Care, ED, Cath lab, CTPAC,Trauma. Has 42 years experience. 4 Articles; 20,908 Posts

First what is COPD, what happens in COPD, Why would someone with lung disease need steroids? What happens to glucose in a diabetic on steroids?

What have you found out so far? We are happy to help with homework but we won't do it for you.

KatePasa

KatePasa

128 Posts

I have looked it up, believe me. I wouldn't have come to allnurses, if I hadn't spent an hour trying to justify the use of the drug. It's a steroid, which would be indicated in an exacerbation of COPD. The dose is safe, yes. I'd have to watch the blood glucose level, sure. I know how to administer it.

However, this patient is admitted for the **CAP**. My index of suspicion was raised because it could suppress the immune response and mask signs of infection in this patient. And, therein lies the rub.

KatePasa

KatePasa

128 Posts

Wow! I don't need anyone my homework. Maybe I should have worded the OP differently.

shortnorthstudent

shortnorthstudent

357 Posts

So, what about the relationship between your patient's chronic COPD problems and the CAP? What concerns do you have with a COPD patient with CAP (and diabetes) that you might not worry about with an otherwise healthy CAP patient? If the patient is diagnosed with CAP, then are we worried about masking the signs of infection? What about the immune response? What are we going to be doing for the CAP? How will that treatment relate to the Methylprednisolone? Will they interfere with each other? What will you be watching for?

KatePasa

KatePasa

128 Posts

It's for prophylaxis of bronchospasm and reduction of inflammation of the airway. And the patient is being treated with Rocephin IVPB (in an appropriate/safe dose) for the CAP. My concern with it is that I've only seen the use of inhaled or PO corticosteroids in my book/learning materials for COPD exacerbations...unrelated to pneumonia. My second concern comes from reduction of the immune response r/t corticosteroids and the risk for future HAP/HCAP r/t to his hospitalization since he's got COPD, abundant secretions from the present pneumonia, and has has poor infection resistance r/t diabetes. My third concern, in the materials I have there is nothing suggesting use of corticosteroids in pneumonia and I find conflicting information online.

I should have included all of this earlier. We haven't covered this level of care...at least the IV steroids anyway. And, I have a habit of constantly questioning everything.

shortnorthstudent

shortnorthstudent

357 Posts

First of all, your patient's immune function is a mess anyway - between the CAP and diabetes in particular. He's going to be receiving IV antibiotics for the CAP. While it is certainly possible to contract a HAP that is not treatable with the antibiotic for the CAP, your job is to prevent him from contracting an additional pneumonia. How do you do that?

Are the steroids for the pneumonia or for the COPD? I know you already posted the textbook version. But what does it mean for your patient? Think about an exacerbation of COPD without pneumonia. What would you do? Probably some oral or inhaled steroids right? Well, think about how much more difficulty this patient is having when you throw a CAP on top of the chronic problem. Will treatment modalities need to be ratcheted up?

I bet your patient has orders for lots more than just the steroids and antibiotics. You need to be thinking about what the steroids are going to do to his underlying diabetes. What do you have to watch for and what are you going to be checking, how often and what do you hope is on the MAR for as a result?

What else do you expect to find ordered? Meds, tests, monitoring, etc.?

It's a fairly complicated patient with a whole lot of stuff that could get really bad really quickly, so you want to be watching for any little changes in the patient's condition.

KatePasa

KatePasa

128 Posts

I was expecting the inhaled or oral steroids, which threw me down the path of confusion. Like I said, IV corticosteroids for pneumonia or COPD are NOwhere to be found in Lewis MedSurg or on our ppts. While thinking about it, I figured out that it must be appropriate since airway has priority over infection any old day.

He has sliding scale insulin, to cover the hyperglycemia that might overwhelm the oral meds that he's on (as a result of the corticosteroids he's on). (Metformin and Januvia). The instructions we have on this patient have no schedule for how often his BG needs to be checked so I am going to have to call the "doc" on that.

And as to preventing the HAP, I suppose the perennial nursing interventions of hand washing and medical asepsis would prevent that. TCDB. Encourage fluids. Ambulate as able.

I am expecting this (sim) patient will go into respiratory arrest and I will have to do CPR.

mmc51264, ADN, BSN, MSN, RN

Specializes in orthopedic; Informatics, diabetes. Has 10 years experience. 3,100 Posts

My question many times when I have a DM pt is How well managed is it? What type? 1 or 2?

When I was in clinical at one particular hosp, almost every pt was on IV Solu Medrol. I was 1st year and had not gone into depth with that. Now we are studying Spinal cord injuries. LOTS of IV steroids :)

shortnorthstudent

shortnorthstudent

357 Posts

Encourage fluids. My instructors allowed us to say that in our first term or two. But, I'm graduating in less than 2 months, so from my end encourage fluids is no longer a really good answer - and given your patient's status what do you think? What does encourage fluids mean to this patient? Are you going to refill his water jug continually? Would you expect orders for IV fluids? Why or why not? With regard to fluid status, what are you watching for? What assessments can help you watch for potential problems?

Anyway, that may be much more than you'd have time for in a typical sim session. But, it would be an interesting patient to think about.